Colorado, 2012

Damaging Wind in Colorado, July 3, 2012

July 3, 2012 · NWS BOU · 1 event in 1 county or zone

A trained spotter measured a peak wind gust of 87 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A trained spotter measured a peak wind gust of 87 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 3, 2:54 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 3, 2:54 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
354 PM MDT TUE JUL 3 2012

.SHORT TERM...INCREASING PRECIPITABLE WATER VALUES HAVE REACHED
NEAR 0.94 INCHES THIS AFTERNOON. STORMS ARE MUCH WETTER AND LESS
WINDIER THAN WHAT WE WERE SEEING INTO LAST WEEKEND WHERE ONLY
GUSTY WINDS WERE PRODUCED AS PWATS WERE NEAR 0.45. EXPECT THE
THUNDERSTORMS TO CONTINUE SPREADING OUT ONTO THE PLAINS FROM THE
HIGHER COUNTRY INTO EARLY THIS EVENING WITH MOST STORMS PRODUCING
0.1-0.2 OF AN INCH OF RAIN AN HOUR WITH THE STRONGER STORMS ABLE
TO PRODUCE UPWARDS OF AN INCH AN HOUR.

THE UPPER HIGH WILL SLOWLY BE MOVING EAST TO BE CENTERED OVER
EASTERN KANSAS BY TOMORROW. OVERNIGHT...SHOULD SEE SKIES BECOMING
PARTLY CLOUDY...TEMPERATURES SIMILAR TO LAST NIGHT AND LIGHT
WINDS. HOWEVER TOWARD SUNRISE...SOUTHWESTERLY WINDS WILL BE
INCREASING SLIGHTLY ESPECIALLY TOWARD THE WY BORDER AS A FRONT
APPROACHES FROM THE NORTH. A WEATHER DISTURBANCE IS EXPECTED TO
PUSH A COLD FRONT DURING THE MORNING HOURS OVER THE FORECAST AREA.
NORTHERLY WINDS OF 10-15 MPH WITH GUSTS TOWARDS 25 MPH OVER THE
EASTERN PLAINS WILL USHER IN SLIGHTLY COOLER TEMPERATURES. THESE
WINDS WILL TURN UPSLOPE THROUGH THE DAY AND THEREFORE PUSHING
MOISTURE UP AGAINST THE HIGH TERRAIN. THIS WILL INCREASE
PRECIPITABLE WATER VALUES HIGHER FOR TOMORROW BRINGING AN EVEN
BETTER CHANCE OF RAINS OUT OF THE SCATTERED STORMS EXPECTED AGAIN.
TEMPERATURES SHOULD TOP OUT IN THE LOW 90S OVER THE WESTERN PLAINS
AND URBAN CORRIDOR WHILE THE EASTERN PLAINS WILL LIKELY GET INTO
THE UPPER 90S AGAIN.

.LONG TERM...FOR WEDNESDAY EVENING...EASTERLY FLOW ACROSS PLAINS
WILL KEEP WEAK UPSLOPE FLOW IN PLACE. SCATTERED STORMS TO CONTINUE
THROUGH MIDNIGHT WITH SOME BRIEF HEAVY RAIN POSSIBLE WITH SOME OF
THE STORMS. MODELS SHOW SOME WEAK MID LEVEL QG ASCENT THROUGH THE
OVERNIGHT HOURS...WILL KEEP A SLIGHT CHANCE OF STORMS ACROSS THE
AREA AFTER MIDNIGHT. EXTENSIVE CLOUD COVER OVERNIGHT SHOULD KEEP
TEMPERATURES FAIRLY MILD. ON THURSDAY...PRECIPITABLE WATER VALUES
TO REMAIN FAIRLY HIGH. LOW LEVEL WINDS TO TURN SOUTHEASTERLY...
WITH FAVORED UPSLOPE ACROSS NORTHERN FOOTHILLS. MODELS KEEP
MOISTURE PLUME CENTERED ACROSS MOUNTAINS AND FOOTHILLS. WITH
AIRMASS BECOMING UNSTABLE BY AFTERNOON...THERE WILL BE A DECENT
CHANCE FOR STORM. WILL INCREASE THE AFTERNOON POPS A BIT FOR
NORTHERN MOUNTAINS AND NORTHERN FOOTHILLS. GFS STILL LOOKING A BIT
WET COMPARED TO THE OTHER MODELS...BUT STILL A CHANCE FOR SOME
STORMS TO PRODUCE BRIEF HEAVY RAIN. COOLER AIRMASS ALONG WITH
CLOUD COVER SHOULD KEEP TEMPERATURES BELOW 90 DEGREES. CHANCE OF
STORMS TO CONTINUE IN TO THE EVENING HOURS...MAINLY ACROSS THE
PLAINS. A FEW STORMS COULD LINGER WELL PAST MIDNIGHT. FOR
FRIDAY AND SATURDAY...MODELS CONTINUE TO SHOW UPPER HIGH CENTERED
ACROSS THE MIDWEST WITH WEAK SOUTH TO SOUTHWEST FLOW OVER
COLORADO. MODELS PERSISTENT WITH A CONTINUATION OF SUBTROPICAL
MOISTURE INTO COLORADO WITH FAIRLY HIGH PRECIPITABLE WATER.
WILL CONTINUE THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.
SOME STORMS COULD PRODUCE BRIEF HEAVY RAIN DUE. AGAIN...CAN'T RULE
OUT A FEW STORMS LINGERING BEYOND MIDNIGHT. TEMPERATURES FINALLY
LOOK TO BE NEAR SEASONAL NORMALS.

FOR THE LATER DAYS...SUNDAY THROUGH TUESDAY...MODELS BEGIN TO SHOW
UPPER LOW SHIFTING WESTWARD...WHICH COULD BEGIN TO SHUT OFF THE
MOISTURE FLOW. STILL PRECIPITABLE WATER VALUES REMAIN FAIRLY
HIGH...SO WILL CONTINUE THE CHANCE OF MAINLY AFTERNOON
THUNDERSTORMS WITH TEMPERATURES NEAR NORMAL.

&&

.AVIATION...BEST CHANCE FOR STORMS NEARING THE AREA AIRPORTS
REMAINS 21-02Z. BRIEF HEAVY RAIN AND WIND GUSTS TO 35 KNOTS WILL
ACCOMPANY THE STRONGEST STORMS. VISIBILITY WILL BE REDUCED TO LESS
THAN 5 MILES UNDER THE STRONGEST STORMS...OTHERWISE VFR CONDITIONS
WILL PREVAIL. OTHER THAN GUSTY OUTFLOW WINDS...LIGHT DIURNAL WINDS
WILL OCCUR THROUGH TONIGHT. A COLD FRONT IS EXPECTED TO MOVE OUT
OF WYOMING INTO THE AREA AROUND SUNRISE OR SLIGHTLY AFTER.
NORTHERLY WINDS OF 10-12KT WITH GUSTS 15 TO 20 KTS WILL SLIDE DOWN
THE PLAINS...WITH THE HIGHER SPEEDS AT KDEN. THESE SHOULD LAST
INTO LATE MORNING THEN TURN NORTHEASTERLY TO EASTERLY IN THE
AFTERNOON. ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS
EXPECTED TOMORROW WITH INCREASED RAIN RATES.

&&

.HYDROLOGY...CURRENT PRECIPITABLE WATER VALUES AROUND THE REGION
NEAR 0.95 INCHES, THEREFORE GENERAL STORMS WILL BE ABLE TO
PRODUCE 0.1-0.2 INCHES IN ABOUT 45 MINUTES AS THEY ARE MOVING
SLOW. STRONGER STORMS HAVE THE POTENTIAL TO PRODUCE HALF AN INCH
IN 45 MINUTES OR LESS...MOST LIKELY THESE WILL OCCUR FURTHER EAST
OUT ON THE PLAINS. SHOULD SEE SLIGHTLY HIGHER RAIN RATES TOMORROW
AS UPSLOPE CONDITIONS ARE EXPECTED. THE THREAT FOR FLOODING WILL
INCREASE THROUGH THE WEEK...THIS WEEKEND AND EARLY NEXT AS
MONSOONAL MOISTURE SURGES INTO THE AREA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRIEDERMAN
LONG TERM....D-L
AVIATION...KRIEDERMAN
Hazardous weather outlook, Jul 3, 9:51 AM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1051 AM MDT TUE JUL 3 2012

COZ030>051-041700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1051 AM MDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
DEVELOP AROUND THE NOON HOUR OVER THE HIGHER TERRAIN THEN BEGIN TO
SPREAD OUT OVER THE PLAINS THIS AFTERNOON INTO THE EVENING. THE
STRONGEST STORMS ARE EXPECTED TO PRODUCE BRIEF HEAVY RAIN...SMALL
HAIL AND WIND GUSTS UP TO 40 MPH.

A COLD FRONT WILL BE SLIDING SOUTH OUT OF WYOMING LATE TONIGHT
TOWARD EARLY WEDNESDAY MORNING WITH NORTH WINDS OF 10 TO 15 MPH
WITH GUSTS AS HIGH AS 25 MPH NEAR SUNRISE OVER THE NORTHERN
PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS OVER MUCH OF THE FORECAST AREA THROUGH THE
PERIOD. TEMPERATURES ARE EXPECTED TO COOL DOWN TO SEASONAL
NORMALS FROM FRIDAY THROUGH NEXT MONDAY.

IF THIS INCREASE IN SUBTROPICAL MOISTURE FROM MEXICO DOES INDEED
OCCUR...THE EXTREME FIRE DANGER WE HAVE CURRENTLY BEEN EXPERIENCING
SHOULD DECREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Cheyenne radar (KCYS), 132 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
July 3, 5:05 PM MST
Where
Logan County, 9.22 mi NW of Buchanan
Measured
76 kt (87 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.910, -103.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391161.